Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Newport/Morehead City, NC

April 23, 1997Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 23, 1997, 1:46 AM EDT for Carteret County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1997, 1:46 AM EDT (05:46 UTC)
Expired
Apr 23, 1997, 2:30 AM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WUUS01 KMHX 230547 RRA
SVRMHX
NCC031-230630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
146 AM EDT WED APR 23 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  230 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...CARTERET COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 143 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE COASTAL
WATERS ABOUT 10 MILES SOUTHEAST OF EMERALD ISLE. THIS STORM IS MOVING
RAPIDLY NORTHEAST AT 30 TO 40 MPH AND WILL CROSS THE COAST NEAR ATLANTIC
BEACH AND BEAUFORT INLET BETWEEN 150 AND 200 AM. THIS STORM WILL
LIKELY PRODUCE WINDS IN EXCESS OF 60 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 9:00 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 22, 9:00 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 PM EDT TUE APR 22 1997

DISC: WKNG AREA OF PRECIP ON 88D PSSNG SRN BRDR OF CWA ATTM.  LKS
LIKE A BREAK IN ACTN UNTIL MRNG WHEN NXT IMPULSE COMES THRU.

CWF: WNDS NRN WTRS MAY REMAIN MORE N-NE OVRNGT W/FRNTL BNDRY S OF
AREA...MAY HAVE TO MODIFY SOUNDS USING SAME REASONING.  SRN WTRS
FCST LOOKS FINE.

.MHX...GALE WARNING COASTAL WATERS N OF CAPE LOOKOUT.

DB

In the hours before

Special weather statement, Apr 22, 10:35 PM EDT, 3 hours 11 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044-
046-045-502-501-103-230215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
1035 PM EDT TUE APR 22 1997

...A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS PARTS
OF EASTERN NORTH CAROLINA WEDNESDAY...

LOW PRESSURE OVER THE WESTERN CAROLINAS WILL STRENGTHEN RAPIDLY
OVERNIGHT.  UNSEASONABLY STRONG UPPER LEVEL ENERGY WILL ACCOMPANY THE
LOW PRESSURE AREA SETTING THE STAGE FOR SEVERE WEATHER ACROSS EASTERN
NORTH CAROLINA.

A WARM FRONT ALONG THE SOUTHEAST COASTAL COUNTIES WILL LIKELY FOCUS
THE THREAT OF SEVERE THUNDERSTORMS AND POSSIBLE ISOLATED TORNADOES
ALONG THE COAST FROM ONSLOW AND CARTERET COUNTIES NORTHEAST TO THE
SOUTHERN OUTER BANKS DURING THE MORNING HOURS.
.
BY THE EARLY AFTERNOON...THE FRONT IS EXPECTED TO MOVE NORTHWARD
ALLOWING THE ATMOSPHERE TO BECOME WARM AND UNSTABLE OVER MUCH OF THE
SOUTHERN AND CENTRAL COAST AND COASTAL PLAIN. A MODERATE RISK OF
SEVERE THUNDERSTORMS IS ANTICIPATED MAINLY SOUTH OF LINE FROM NEW
BERN WEST TO KINSTON DURING THE LATE MORNING AND AFTERNOON HOURS
WEDNESDAY.

ACROSS THE NORTHERN HALF OF EASTERN NORTH CAROLINA...A SLIGHT RISK OF
SEVERE THUNDERSTORMS IS EXPECTED. SPOTTER ACTIVATION MAY BE REQUIRED
LATE TONIGHT AND WEDNESDAY. PERSONS ARE URGED TO KEEP ABREAST OF THE
WEATHER THROUGH WEDNESDAY AND BE PREPARED TO INVOKE EMERGENCY ACTION
PROCEDURES IN THE EVENT OF SEVERE WEATHER.

DB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:38 AM EDTSevere Thunderstorm WarningMHXCarteret52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.